Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 113, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2024, 7:44 PM CDT for Bottineau County, McHenry County, North Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2024, 7:44 PM CDT (00:44 UTC)
- Expired
- Jul 14, 2024, 8:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Bottineau County, ND, McHenry County, ND
The radar
The Minot AFB radar (KMBX), 43 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 7:49 PM CDT | HAIL 1 | 4 W Gardena, ND | Windy too but unable to estimate the speed. |
| Jul 14, 8:20 PM CDT | HAIL 1.25 | 4 W Willow City, ND | Photos from social media showing 1.25 hail 4 miles west of Willow City. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:59 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2151 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 7.2
The text
As transmitted.
792
WUUS53 KBIS 150044
SVRBIS
NDC009-049-150130-
/O.NEW.KBIS.SV.W.0113.240715T0044Z-240715T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
744 PM CDT Sun Jul 14 2024
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Bottineau County in north central North Dakota...
Northeastern McHenry County in north central North Dakota...
* Until 830 PM CDT.
* At 744 PM CDT, a severe thunderstorm was located 10 miles south of
Souris, or 11 miles southwest of Bottineau, moving southeast at 30
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Willow City, Gardena, Kramer, and Omemee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4875 10018 4855 10025 4854 10026 4855 10027
4854 10028 4842 10051 4871 10084 4881 10083
4886 10069
TIME...MOT...LOC 0044Z 302DEG 24KT 4875 10067
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HAMILTON2 follow-up statements
777
WWUS53 KBIS 150102
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
802 PM CDT Sun Jul 14 2024
NDC009-049-150130-
/O.CON.KBIS.SV.W.0113.000000T0000Z-240715T0130Z/
Bottineau ND-McHenry ND-
802 PM CDT Sun Jul 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN BOTTINEAU AND NORTHEASTERN MCHENRY COUNTIES...
At 802 PM CDT, a severe thunderstorm was located 10 miles northwest
of Willow City, or 11 miles south of Bottineau, moving southeast at
35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Willow City, Gardena, Kramer, and Omemee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4869 10023 4855 10025 4854 10026 4855 10027
4854 10028 4842 10051 4866 10078 4877 10076
4880 10060
TIME...MOT...LOC 0102Z 309DEG 30KT 4867 10050
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HAMILTON840
WWUS53 KBIS 150116
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
816 PM CDT Sun Jul 14 2024
NDC009-049-150130-
/O.CON.KBIS.SV.W.0113.000000T0000Z-240715T0130Z/
Bottineau ND-McHenry ND-
816 PM CDT Sun Jul 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN BOTTINEAU AND NORTHEASTERN MCHENRY COUNTIES...
At 815 PM CDT, a severe thunderstorm was located near Willow City, or
14 miles south of Bottineau, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Willow City, Gardena, and Omemee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4869 10023 4855 10025 4855 10027 4854 10028
4842 10051 4853 10063 4871 10060 4876 10047
TIME...MOT...LOC 0115Z 302DEG 24KT 4862 10038
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:50 PM CDT, 54 minutes earlier. Its key messages:
- Isolated to scattered severe storms are possible through this evening, but timing of the storms remains tricky.
- Hail to the size of tennis balls and damaging wind gusts to 70 mph remain the main hazards.
- Cooler weather returns to start the work week, with a modest warmup for the second part of the upcoming week.
Area forecast discussion, Jul 14, 6:50 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 650 PM CDT Sun Jul 14 2024 .KEY MESSAGES... - Isolated to scattered severe storms are possible through this evening, but timing of the storms remains tricky. - Hail to the size of tennis balls and damaging wind gusts to 70 mph remain the main hazards. - Cooler weather returns to start the work week, with a modest warmup for the second part of the upcoming week. && .UPDATE... Issued at 650 PM CDT Sun Jul 14 2024 Surface low is analyzed in southeast Montana this evening, with a broad cu field and some weak radar returns continuing to develop north and east of the center, in northeast Montana and southwest North Dakota. These will be the areas to watch in the next couple of hours with a favorable synoptic environment in place, with SPC mesoanalysis showing 50-60 knots of bulk shear and generally uncapped 1500-2500 J/kg of MLCAPE, in line with an upper jet streak. The other area of concern is in north central North Dakota into the southern Canadian Prairies, where the strongest storms of the day have been so far along a wind shift. Made some adjustments to POPs based on latest NBM and current radar trends otherwise going forecast looks good for now. UPDATE Issued at 510 PM CDT Sun Jul 14 2024 Quick update for Severe Thunderstorm Watch issuance for northwest and north central North Dakota until midnight tonight. There is one supercell just across the International Border, north of Renville County, that will be crossing into North Dakota relatively soon. Otherwise main focus is on agitated cu field in the Glasgow area, with some radar returns showing up in far northeast Montana that will be moving into North Dakota through the evening. && .DISCUSSION... Issued at 216 PM CDT Sun Jul 14 2024 Current surface analysis places low over northeast Wyoming with inverted trough stretching up to the north into eastern Montana. Upper level analysis places broad high over the Four Corners region with low over far northern Manitoba. West-northwesterly flow remains over our area, which remains active with a series of short waves passing through. Initial wave now passing through northwestern North Dakota, with the secondary one over southwest Saskatchewan/northern Montana. Yet another wave noted upstream from there. Over our area, temperatures over most locations have climbed into the 80s knocking on the lower 90s. For this afternoon into tonight, the threat of severe weather remains in place but as has been going on for quite a while, the timing remains our fly in the ointment. A diverse group of solutions are being shown by latest CAMs, with some initiating convection with the initial wave moving through the area, while others are holding off until later. Some of the CAMs indicate convection developing with the initial wave in the not to distant future, but a quick look at our 19Z special sounding has a pretty pronounced cap over us, thus confidence in this occurring is diminishing, so now the best bet looks to be more towards the evening hours. Once convection does finally initiate, the potential is there for it to become quite robust. Deep layer shear is notably stronger than what we have had here the past few days, forecast to be about 50 kts across the area by early evening. This will combine with plenty of instability with MLCAPE values still anticipated to be in the 1500 to 2500 J/Kg range, plenty ample for severe convection. With the strong shear and ample instability, will maintain the threats previously forecast of tennis ball size hail and wind gusts to 70 mph. As for the tornadic threat, with the inverted trough sliding east, possibly closing off, enough lower level shear may be provided if a storm passes over the right area, though this setup is not ideal we cannot rule out a tornado or two if a discrete supercell were to develop early in the event. Convection will slide to the east/southeast through the evening/overnight hours. By Monday morning short waves will be pushing off to the east, but some showers/thunderstorms may linger over parts of northwest North Dakota into the James River Valley primarily during the morning hours. Upper flow does become a bit cyclonic in the afternoon as upper low with various waves swinging around it drops southward along the Manitoba/Ontario border, so can not rule out an increase in cloud cover in the afternoon, along with a few stray very light showers in the afternoon/early evening with additional activity overnight. Temperatures will be notably cooler as the north/northwesterly flow pulls in a cooler airmass, resulting in highs in the mid 70s to lower 80s. Flow aloft remains modestly cyclonic on Tuesday, continuing low chances for showers/weak storms. Stout ridge builds to our west and remains in place for the middle/end to the week. This will result in a modest warming trend returning temperatures to the 80s to around around 90 by Thursday continuing into the weekend. A few weak waves passing over the ridge will bring some low precipitation chances to the area towards the weekend. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 650 PM CDT Sun Jul 14 2024 Isolated to scattered thunderstorms are likely across much of western and central North Dakota through this evening and into tonight, but there is low confidence in any specific timing and location. Expect development to impact most TAF sites at some point, with the thunderstorm potential ending from west to east this evening and overnight. MVFR to potentially IFR conditions, as well as gusty and erratic winds, are possible in and around any thunderstorms. Winds on Monday will be from the north- northwest around 10 knots. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Jones DISCUSSION...JJS AVIATION...Jones
Hazardous weather outlook, Jul 14, 6:28 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 628 PM CDT Sun Jul 14 2024 NDZ001>005-009>013-017>023-025-032>037-041-042-045>048-050-051- 152330- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 628 PM CDT Sun Jul 14 2024 /528 PM MDT Sun Jul 14 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered severe storms are possible into tonight. The main hazards will be hail to the size of tennis balls and damaging winds to 70 mph. A tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please call 1-800-247-0212 with any severe weather reports. NDZ031-040-043-044-152330- Golden Valley-Slope-Bowman-Adams- 528 PM MDT Sun Jul 14 2024 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Tonight Isolated severe storms are possible into tonight. The main hazards will be hail to the size of ping pong balls and winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please call 1-800-247-0212 with any severe weather reports. MEJ
In the hours before
Local storm report, Jul 14, 2:02 PM CDT, 5 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
202 PM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Tstm Wnd Dmg Plaza 48.03N 101.96W
07/12/2024 Mountrail ND Public
Delayed report from Friday July 12th on
social media with video. Estimated 7 inch
alive tree branches down.
&&Special weather statement, Jul 14, 4:57 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
457 PM CDT Sun Jul 14 2024
NDZ003-004-142245-
Bottineau ND-Renville ND-
457 PM CDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BOTTINEAU AND NORTH
CENTRAL RENVILLE COUNTIES THROUGH 545 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sherwood in far southeastern Saskatchewan, or 51
miles west of Bottineau, moving east-southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Westhope, Sherwood, Newburg, Antler, Landa, Loraine, and Roth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, producing winds to 70 mph and hail up to
the size of golfballs, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 4867 10094 4895 10183 4900 10179 4900 10075
TIME...MOT...LOC 2155Z 283DEG 26KT 4904 10153
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HEINERTLocal storm report, Jul 14, 5:55 PM CDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
555 PM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Hail 6 WSW Antler 48.94N 101.40W
07/14/2024 M1.00 Inch Bottineau ND Trained Spotter
Hail and wind lasted 10 minutes.
&&
NJHLocal storm report, Jul 14, 7:20 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
720 PM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM Hail Westhope 48.91N 101.02W
07/14/2024 M1.75 Inch Bottineau ND Law Enforcement
Bottineau County Sheriff reports the hail is
ongoing at the time of call.
&&
RKLocal storm report, Jul 14, 7:36 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
736 PM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM Hail Westhope 48.91N 101.02W
07/14/2024 M1.75 Inch Bottineau ND Broadcast Media
Images of golf ball sized hail damaging a
car windshield, siding, and a window to a
house.
&&
JohnsonThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:48 PM CDT | Special Weather Statement | BIS | Williams | 42 min |
| Jul 14, 8:12 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 48 min |
| Jul 14, 8:25 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce | 65 min |
| Jul 14, 8:39 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 66 min |
| Jul 14, 8:48 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Williams | 57 min |
| Jul 14, 8:59 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 46 min |
| Jul 14, 9:21 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 39 min |
| Jul 14, 9:32 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 58 min |
| Jul 14, 9:34 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 56 min |
| Jul 14, 9:51 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 39 min |
| Jul 14, 9:57 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 63 min |
| Jul 14, 10:04 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 56 min |
| Jul 14, 10:20 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Mountrail, Ward | 55 min |
| Jul 14, 10:30 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 45 min |
| Jul 14, 10:32 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 43 min |
| Jul 14, 10:37 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 38 min |
| Jul 14, 10:45 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 60 min |
| Jul 14, 10:46 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 35 min |
| Jul 14, 11:05 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail | 40 min |
| Jul 14, 11:11 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 50 min |
| Jul 14, 11:11 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Sheridan, Wells | 64 min |
| Jul 14, 11:33 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 42 min |
| Jul 15, 12:10 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 28 min |
| Jul 15, 12:18 AM CDT | Special Weather Statement | BIS | Foster | 42 min |
| Jul 15, 1:17 AM CDT | Special Weather Statement | BIS | LaMoure | 13 min |
| Jul 15, 1:26 AM CDT | Special Weather Statement | BIS | Sheridan | 34 min |
| Jul 15, 1:38 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan, Wells | 52 min |
| Jul 15, 2:18 AM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 57 min |
| Jul 15, 2:25 AM CDT | Special Weather Statement | BIS | Stutsman | 35 min |
| Jul 15, 2:46 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.